Dr. Bray Links

Saturday, January 14, 2017

Antibiotics and Mental Status Changes


Adrienne M. Rouiller, PharmD 

Epidemiology
Any change in mental status should always prompt a review of medications as a potential contributing factor. Antimicrobials, a drug class that is an often-overlooked etiology, have been associated with a wide range of neurologic symptoms, including sedation, sleep disturbance, confusion, delirium, seizures, mood changes, psychosis, and hallucinations.[1]

The type and frequency of mental status changes vary by drug and drug class and are increased with higher doses, concurrent central nervous system (CNS) disorders, older age, and renal dysfunction. Fluoroquinolones, cephalosporins, and macrolides appear to be the most common causative agents, with the incidence varying from a few isolated case reports to 15% of patients in the intensive care unit receiving cefepime and over 50% of elderly patients receiving high-dose clarithromycin.[2,3]

With the high frequency of antimicrobial use, clinicians should be aware of the potential for antimicrobials to induce changes in mental status. In addition, patients and families should be appropriately counseled regarding these adverse effects, because recognition and management may reduce morbidity.

Mechanisms and Pathophysiology
The exact mechanisms by which antimicrobials produce altered mental status are largely unknown. Antimicrobials may have direct and secondary effects on the CNS. Antimicrobials may directly alter CNS function through alteration of neurotransmission such as gamma-aminobutyric acid (GABA) antagonism by fluoroquinolones, cephalosporins, and penicillins.[2]

Altered mental status may be secondary to another adverse effect of an antimicrobial. For example, it may be indirectly due to inflammation arising from aseptic meningitis, which has been reported with trimethoprim/sulfamethoxazole in elderly or immunocompromised patients.[2,4]

In addition, antimicrobials may interact with concurrent medications and produce CNS effects. Examples include serotonergic syndrome with linezolid and other serotonergic drugs or antimicrobial inhibition of cytochrome P450 enzymes, resulting in accumulation of other CNS-acting medications.[2]

Fluoroquinolones[2,5]

  • Acute psychosis
  • Confusion
  • Delirium
  • Hallucinations
  • Mania

Cephalosporins[2,3,6-8] Most common: cefepime, ceftazidime, cefazolin

  • Confusion
  • Delirium
  • NCSE
  • Seizures

Penicillins[2,6]  Most common: piperacillin/tazobactam

  • Bizarre behavior
  • Confusion
  • Delirium
  • Disorientation
  • Hallucinations
  • NCSE
  • Seizures

Carbapenems[2,6,7,18,19] Most common: imipenem,ertapenem

  • Cognitive impairment
  • Delirium
  • Hallucinations
  • Psychosis syndrome
  • Seizures

Macrolides[2,20]  Most common: clarithromycin, erythromycin

  • Acute psychosis
  • Delirium
  • Mania

Sulfonamides[2,4,21]  Most common: TMP/SMX

  • Acute psychosis
  • Aseptic meningitis
  • Hallucinations

Metronidazole[2,9,22-24]

  • Agitation
  • Altered mental status
  • Cerebellar dysfunction
  • Encephalopathy
  • Ototoxicity
  • Peripheral neuropathy
  • Psychosis
  • Seizures

Oxazolidinones[2,10,11]  Most common: linezolid

  • Delirium
  • Encephalopathy
  • Peripheral neuropathy
  • Serotonin syndrome

Azole antifungals[1,12]  Most common: voriconazole

  • Delirium
  • Hallucinations
  • Acyclovir[25-27]
  • Confusion
  • Impaired consciousness

Oseltamivir[13-16,28,29]

  • Anxiety
  • Behavioral change
  • Delirium
  • Delusions
  • Convulsions
  • Encephalitis
  • Sleep disturbance
  • Suicidal ideation

Amantadine and rimantadine[30]

  • Anxiety
  • Behavioral change
  • Delirium
  • Hallucinations
  • Nervousness

No comments:

Post a Comment